Alert archive / California / Fire Weather Watches in 2021

Fire Weather Watch 6, NWS Eureka, CA

September 17, 2021

NWS Eureka, CA issued this fire weather watch at Sep 17, 2021, 2:38 PM PDT. It took effect at Sep 19, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 17, 2021, 2:38 PM PDT (21:38 UTC)
In effect from
Sep 19, 2021, 11:00 PM PDT
Expired
Sep 19, 2021, 10:21 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

797 
WWUS86 KEKA 172138
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
238 PM PDT Fri Sep 17 2021

...Gusty Offshore Winds and Increasingly Dry Conditions Sunday
Night through Monday...

.A very typical early Autumn offshore flow event is set to impact
interior northwest California beginning Sunday night and
continuing into Monday. Less typical will be rains preceding it,
which will soak much of Mendocino County, and especially areas
farther north and west Saturday and Saturday night. However, less
than a tenth of an inch is expected over much of southern and
eastern Lake County. As high pressure builds quickly in to our
north and northeast Sunday night into Monday, winds will shift
from northwesterly to northeasterly Sunday night, remaining
elevated especially over exposed higher slopes and ridges
overnight and into Monday, which will bring in much drier air, 
followed by a hotter and drier day on Monday. This will especially
be the case around Lake County, where vegetation and fuels will
still be very dry. Winds will be lighter on Monday night, but 
very poor recoveries will remain over the ridges. 


CAZ264-180545-
/O.NEW.KEKA.FW.A.0006.210920T0600Z-210921T0000Z/
Lake County Portion of Lake/Napa/Sonoma RU-
238 PM PDT Fri Sep 17 2021

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

The National Weather Service in Eureka has issued a Fire Weather
Watch, which is in effect from Sunday evening through Monday
afternoon. 

* AFFECTED AREA...Fire weather zone 264.

* WIND...Northeast 10 to 20 mph. Gusts 30 to 35 mph over exposed
  ridgetops. 

* HUMIDITY...Sunday night into Monday morning recoveries 40 to 60
  percent; lowest over ridgetops. Humidity in the teens on Monday
  afternoon. 

* IMPACTS...Any fire starts would likely see rapid spread due to
  dry fuels, low humidity and gusty winds in areas that do not
  receive wetting rains over the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


http://weather.gov/eureka
6 follow-up statements
174 
WWUS86 KEKA 180531
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
1031 PM PDT Fri Sep 17 2021

...Gusty Offshore Winds and Increasingly Dry Conditions Sunday
Night through Monday...

.A very typical early Autumn offshore flow event is set to impact
interior northwest California beginning Sunday night and
continuing into Monday. Less typical will be rains preceding it,
which will soak much of Mendocino County, and especially areas
farther north and west Saturday and Saturday night. However, less
than a tenth of an inch is expected over much of southern and
eastern Lake County. As high pressure builds quickly in to our
north and northeast Sunday night into Monday, winds will shift
from northwesterly to northeasterly Sunday night, remaining
elevated especially over exposed higher slopes and ridges
overnight and into Monday, which will bring in much drier air,
followed by a hotter and drier day on Monday. This will
especially be the case around Lake County, where vegetation and
fuels will still be very dry. Winds will be lighter on Monday
night, but very poor recoveries will remain over the ridges.

CAZ264-181045-
/O.CON.KEKA.FW.A.0006.210920T0600Z-210921T0000Z/
Lake County Portion of Lake/Napa/Sonoma RU-
1031 PM PDT Fri Sep 17 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON...

* AFFECTED AREA...Fire weather zone 264.

* WIND...Northeast 10 to 20 mph. Gusts 30 to 35 mph over 
  exposed ridgetops. 

* HUMIDITY...Sunday night into Monday morning recoveries 40 to
  60 percent; lowest over ridgetops. Humidity in the teens on 
  Monday afternoon. 

* IMPACTS...Any fire starts would likely see rapid spread due 
  to dry fuels, low humidity and gusty winds in areas that do 
  not receive wetting rains over the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

http://weather.gov/eureka
985 
WWUS86 KEKA 181052
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
352 AM PDT Sat Sep 18 2021

...Gusty Offshore Winds and Increasingly Dry Conditions Sunday
Night through Monday...

.An early autumn offshore flow event will impact interior northwest 
California beginning Sunday night and continuing into Monday. 

Although heavy rainfall is expected farther to the north, rainfall 
amounts across Lake County is expected to mostly total less than a 
tenth of an inch. As high pressure builds quickly in to the north 
Sunday night into Monday, winds will shift from northwesterly to 
northeasterly and become gusty, especially over exposed higher slopes
and ridges. This wind will bring in much drier air, followed by a 
hotter and drier day on Monday. Winds will be lighter on Monday 
night, but very poor recoveries will persist over the ridges.

CAZ264-182200-
/O.CON.KEKA.FW.A.0006.210920T0600Z-210921T0000Z/
Lake County Portion of Lake/Napa/Sonoma RU-
352 AM PDT Sat Sep 18 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH 
MONDAY AFTERNOON...

* AFFECTED AREA...Fire weather zone 264.

* WIND...Northeast 10 to 20 mph. Gusts to 30 to 35 mph over 
  exposed ridgetops.

* HUMIDITY...Sunday night recoveries of 40 to 60 percent...lowest 
  over ridgetops. Humidity in the teens on Monday afternoon.

* IMPACTS...Any fire starts will spread rapidly due to dry fuels, low
  humidity and gusty winds in areas that do not receive much wetting
  rains over the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

$$

http://weather.gov/eureka
643 
WWUS86 KEKA 182112
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
212 PM PDT Sat Sep 18 2021

...Gusty Offshore Winds and Increasingly Dry Conditions Sunday
Night through Monday...

.An early autumn offshore flow event will impact portions of 
interior northwest California beginning Sunday night and 
continuing Monday.

Although substantial wetting rainfall is expected farther to the 
north through tonight, rainfall amounts across southern and 
eastern Lake County are expected to total less than a tenth of an 
inch. As high pressure builds quickly in to the north Sunday night
into Monday, winds will shift from northwesterly to northeasterly
and become gusty, especially over exposed higher slopes and 
ridges. This wind will bring in much drier air, followed by a 
hotter and drier day on Monday. Some locally breezy conditions may
persist over the exposed ridgetops Monday night, but expect winds 
will be lighter overall. However, humidity recoveries heading 
into Tuesday morning will be much poorer. 


CAZ264-190515-
/O.CON.KEKA.FW.A.0006.210920T0600Z-210921T0000Z/
Lake County Portion of Lake/Napa/Sonoma RU-
212 PM PDT Sat Sep 18 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON...

* AFFECTED AREA...Fire weather zone 264.

* WIND...Northeast 10 to 20 mph. Gusts 30 to 40 mph over exposed 
  ridgetops.

* HUMIDITY...Sunday night recoveries of 40 to 60 percent... lowest
  over ridgetops. Humidity in the teens on Monday afternoon.
  Recoveries Tuesday morning only in the 25 to 40 percent range. 

* IMPACTS...Any fire starts will spread rapidly due to dry 
  fuels, low humidity and gusty winds, in areas that do not 
  receive much wetting rains over the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

$$


http://weather.gov/eureka
527 
WWUS86 KEKA 190327
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
827 PM PDT Sat Sep 18 2021

...Gusty Offshore Winds and Increasingly Dry Conditions Sunday
Night through Monday...

.An early autumn offshore flow event will impact portions of
interior northwest California beginning Sunday night and
continuing Monday.

Although substantial wetting rainfall is expected farther to the
north through tonight, rainfall amounts across southern and
eastern Lake County are expected to total less than a tenth of an
inch. As high pressure builds quickly in to the north Sunday
night into Monday, winds will shift from northwesterly to
northeasterly and become gusty, especially over exposed higher
slopes and ridges. This wind will bring in much drier air,
followed by a hotter and drier day on Monday. Some locally breezy
conditions may persist over the exposed ridgetops Monday night,
but expect winds will be lighter overall. However, humidity
recoveries heading into Tuesday morning will be much poorer.

CAZ264-191200-
/O.CON.KEKA.FW.A.0006.210920T0600Z-210921T0000Z/
Lake County Portion of Lake/Napa/Sonoma RU-
827 PM PDT Sat Sep 18 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON...

* AFFECTED AREA...Fire weather zone 264.

* WIND...Northeast 10 to 20 mph. Gusts 30 to 40 mph over 
  exposed ridgetops. 

* HUMIDITY...Sunday night recoveries of 40 to 60 percent...
  lowest over ridgetops. Humidity in the teens on Monday 
  afternoon. Recoveries Tuesday morning only in the 25 to 40 
  percent range.

* IMPACTS...Any fire starts will spread rapidly due to dry 
  fuels, low humidity and gusty winds, in areas that do not 
  receive much wetting rains over the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

$$


http://weather.gov/eureka
406 
WWUS86 KEKA 191150
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
450 AM PDT Sun Sep 19 2021

...Gusty Offshore Winds and Increasingly Dry Conditions Tonight 
through Monday...

.An early autumn offshore flow event will impact portions of
interior northwest California beginning tonight and continuing 
Monday.

Although substantial wetting rainfall is expected farther to the
north through this morning, rainfall amounts across southern and 
eastern Lake County are expected to total less than a tenth of an 
inch. As high pressure builds quickly in to the north tonight 
into Monday, winds will shift from northwesterly to northeasterly 
and become gusty, especially over exposed higher slopes and 
ridges. This wind will bring in much drier air, followed by a 
hotter and drier day on Monday. Some locally breezy conditions may
persist over the exposed ridgetops Monday night, but expect winds
will be lighter overall. However, humidity recoveries heading 
into Tuesday morning will be much poorer.

CAZ264-192000-
/O.CON.KEKA.FW.A.0006.210920T0600Z-210921T0000Z/
Lake County Portion of Lake/Napa/Sonoma RU-
450 AM PDT Sun Sep 19 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
MONDAY AFTERNOON...

* AFFECTED AREA...Fire weather zone 264.

* WIND...Northeast 10 to 20 mph. Gusts 30 to 40 mph over 
  exposed ridgetops.

* HUMIDITY...Sunday night recoveries of 40 to 60 percent... 
  lowest over ridgetops. Humidity in the teens on Monday 
  afternoon. Recoveries Tuesday morning only in the 25 to 40 
  percent range.

* IMPACTS...Any fire starts will spread rapidly due to dry 
  fuels, low humidity and gusty winds, in areas that do not 
  receive much wetting rains over the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

$$


http://weather.gov/eureka
111 
WWUS86 KEKA 191721
RFWEKA

Urgent - Fire Weather Message
National Weather Service Eureka CA
1021 AM PDT Sun Sep 19 2021

...Gusty Offshore Winds and Increasingly Dry Conditions Tonight
through Monday Evening...

.An early autumn offshore flow event will impact portions of
interior northwest California beginning tonight and continuing
Monday.

Although substantial wetting rainfall dampened dry and dead
vegetation over some parts of northern and far western Lake
County, rainfall amounts across the rest of Lake County were very
light, with just sprinkles in some areas. As high pressure builds
in quickly to our north tonight into Monday, winds will shift 
from northwesterly to northeasterly and become gusty, especially 
over exposed higher slopes and ridges. This wind will bring in 
much drier air, followed by a hotter and drier days Monday and
Tuesday. Some locally breezy conditions may persist over the 
exposed ridgetops Monday night, but expect winds will be trend 
lighter overall through Tuesday. However, humidity recoveries 
heading into Tuesday morning will be much poorer, especially over 
all upper slopes and ridges that did not see wetting rains over 
the weekend.


CAZ264-200130-
/O.UPG.KEKA.FW.A.0006.210920T0600Z-210921T0000Z/
/O.NEW.KEKA.FW.W.0006.210920T0600Z-210921T0300Z/
Lake County Portion of Lake/Napa/Sonoma RU-
1021 AM PDT Sun Sep 19 2021

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM PDT
MONDAY...

The National Weather Service in Eureka has issued a Red Flag
Warning, which is in effect from 11 PM this evening to 8 PM PDT
Monday. The Fire Weather Watch has been upgraded. 

* WIND...Northeast 10 to 20 mph. Gusts 30 to 40 mph over exposed 
  ridgetops. 

* HUMIDITY...Recoveries of 40 to 60 percent tonight into Monday
  morning...lowest over ridgetops. Humidity in the low to mid
  teens Monday afternoon. Humidity recoveries Tuesday morning 
  only in the 25 to 40 percent range.

* IMPACTS...In all areas that did not see any wetting rain
  Saturday night, any fire starts will likely spread rapidly due 
  to dry fuels, low humidity and gusty winds. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


http://weather.gov/eureka

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this fire weather watch went out at Sep 17, 5:17 AM PDT, 9 hours 21 minutes earlier.

Area forecast discussion, Sep 17, 5:17 AM PDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
517 AM PDT Fri Sep 17 2021

.SYNOPSIS...Beneficial rainfall will spread into the area on
Saturday, with lingering showers into Sunday. Roads may become very
slick from a buildup of oils on the roads over the dry summer months.
Rainfall totals will be higher for the northern coast and higher
elevations. Temperatures will rebound early next week as high
pressure builds back into the area.

&&

.DISCUSSION...Stratus has expanded along the North Coast and the
extreme S portion of Mendocino County this morning. The marine layer
is presently around 2000 ft deep per local profiler data. However,
low-level inversion is expected to mostly disappear today, and
clouds are expected to break up later this morning. Mid and high
clouds are forecast to increase through the day from N to S. High
temperatures will be slightly above normal for one more day across
the interior as a weak ridge hangs on before an upper trough digs
from the NE Pacific.

The aforementioned trough will continue to dig through the weekend
before shifting E. A cold front will approach the area from NW
tonight and early Saturday, with a band of moderate to heavy rain
along and ahead of the front. Integrated Moisture Transport (IVT)
values will exceed 800 kg/ms over the extreme N portion of the area.
As a result, although the frontal band will be progressive, the
atmosphere will be very juicy. Forecast models are in good agreement
that there will be a fairly brief (3 hour) period of heavy rainfall
along the front as it enters the N portion of our area, with rainfall
amounts of over 1 inch possible in that 3-hour period. If this
rainfall was more persistent, we would be concerned about the
potential for flooding. As it stands, we continue to feel that the
dry ground will be very receptive to the rainfall, and only localized
minor flooding is expected. Have also adjusted QPF values down a bit
along the coastal plain due to the potential of downslope flow during
a portion of the event. However, the SE-S winds don't look
particularly strong, and the rain shadow effect should be fairly
modest.

The Slater burn scar in NE Del Norte County is one year old this
month. It appears that the heaviest precipitation will end up
falling on the terrain W of the burn scar, and rainfall rates won't
meet the .90"/hr threshold for debris flows. The most concern would
arise from an thunderstorm activity over the burn scar, but this
appears unlikely, as instability will be low and mostly confined to
the extreme N coastal waters. The heaviest rains are expected to
remain mostly N of the remaining area burn scars.

Showers will linger behind the main frontal band. Rains will increase
again by late Saturday night as a potent shortwave rounds the base of
the upper trough. This will spur another increase in rainfall
intensity Sunday morning before rains come to an end later Sunday and
Sunday night. There air may be cold enough for a few patches of frost
over portions of the interior by Monday morning before a ridge
rebuilds over the West Coast on Tuesday. Mostly dry weather is
expected through the remainder of the upcoming work week. /SEC

&&

.AVIATION...Coastal stratus has formed mostly along the Humboldt
coast and expanded across the adjacent land areas and up the Eel
River Valley this morning. Low ceilings are expected to dissipate by
late morning to bring VFR conditions at KACV, while MVFR visibility
in haze is expected to continue at KCEC. Meanwhile, VFR conditions
prevails at UKI, even though southerly breezes spread the stratus up
the Russian River Valley close to KUKI. Expect these clouds to erode
with daytime heating later this morning. Cloudiness is expected to
gradually increase across the area during the evening as an upper low
approaches. IFR conditions is expected to develop at KCEC during the
evening with showers by early Saturday morning.

&&

.MARINE...Northerly winds will continue to diminish across the
waters as the high pressure weaken, although stronger winds and steep
seas persist across the southern outer waters through early
afternoon. Locally gusty winds around 20 kt downwind of Cape
Mendocino is expected through late morning. Southerly winds is
forecast to develop across northern waters by late morning and spread
across the rest of the area late tonight into Saturday morning as a
strong frontal boundary approaches. These winds will peak to around
20 to 25 kt in the northern waters ahead of the front on Saturday
morning. Winds then will diminish again by late Saturday afternoon
and overnight in the wake of the front.

A northwest swell around 3 to 4 feet at 10 to 11 seconds is
currently moving through the waters. This swell is expected to
reinforced and becomes around 6 to 8 feet at 11 to 12 seconds behind
the front late Saturday evening into Sunday and then slowly
diminishes through the week. There is also a 2 to 3 foot long period
southerly swell that is moving through the waters. This is expected
to last on Sunday.

Sunday afternoon the winds are expected to become northerly and
increase as the high pressure build behind the front. These winds are
expected to peak on Monday. At this point it appears there will only
be a few isolated gale force gusts across the northern outer waters.
These winds are expected to weaken again on Tuesday and through the
middle of the week as the high pressure weaken.

&&

.FIRE WEATHER...One more day of dry daytime humidities is expected
today before widespread wetting rains spread across the area this
weekend. Southerly winds will increase on Saturday, particularly
across the northern half of the area. However, RH values will be high
and most locations will have received rains before the wind increase.

Rain totals across the S will be much lighter, but one tenth to one
quarter of an inch of rain is expected even across Lake and southern
Mendocino counties. /SEC

&&

.HYDROLOGY...Only slight rises are expected on our northernmost
rivers (about 1 foot). However, due to the high rain rates that are
possible during a brief period on Saturday, some localized flooding
is possible, particularly in areas with poor or clogged drainage.
/SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM this morning for Cape
     Mendocino to Pt Arena out 10 nm-Pt St George to Cape Mendocino
     10 to 60 nm-Pt St George to Cape Mendocino out 10 nm.

     Small Craft Advisory until 1 PM this afternoon for Cape
     Mendocino to Pt Arena 10 to 60 nm.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Sep 17, 6:22 AM PDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
622 AM PDT Fri Sep 17 2021

CAZ108>115-181330-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
622 AM PDT Fri Sep 17 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rains will spread into the area from the north on Saturday. Storm
total amounts through the weekend will range from three quarters of
an inch across southern Trinity County to around a tenth of an inch
over southern Lake County. Few impacts are expected, but roads may
be slick due to built up oil from the summer.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103-104-106-107-181330-
Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Northern Trinity-
622 AM PDT Fri Sep 17 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rains will spread into the area from the north early Saturday. Storm
total amounts through the weekend will range from over 2 inches
across portions of northern Humboldt County to around a half inch
over northern Trinity County. Localized flooding is possible across
northern Humboldt County, particularly in areas with poor drainage.
Roads may be slick due to built up oil from the summer.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-102-105-181330-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Interior-
622 AM PDT Fri Sep 17 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rains will spread into the area from the north early Saturday. Storm
total amounts through the weekend will average around 2 inches
with local amounts over 3 inches across some of the south facing
terrain. Localized flooding is possible, particularly in areas with
poor drainage. Roads may be slick due to built up oil from the
summer.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

Nearby

Fire Weather Watches in California, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.